Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 2:21 PM EDT for Summers County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 2, 2002, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Summers County, WV
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:30 PM EDT | Hail 0.75 | Lick Creek, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS51 KRNK 021821
SVRRNK
WVC089-021845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 245 PM EDT.
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF SANDSTONE...MOVING WEST AT 15
MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
SANDSTONE...
HINTON...
<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
06
LAT...LON 3765 8104 3771 8097 3769 8087 3775 8091
3778 8089 3782 8093 3786 8078 3771 8066
3759 8101What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:20 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 2, 10:20 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT TUE JUL 2 2002 MORNING UPDATE TSRA ALREADY DEVELOPING ALONG THE FAR WRN RIDGES IN SRN WV/FAR SW VA. 12Z SOUNDINGS IND THE AIRMASS IS POTENTIALLY MORE UNSTABLE TODAY THAN YESTERDAY...WITH CAPES ARND 3500 J/KG. UNIFORM NE FLOW TODAY... BACKED JUST A FEW DEGS FROM MORE OF A NORTH FLOW MONDAY. HOWEVER...SHUD HAVE JUST ABOUT THE SAME EFFECT- BEST COVERAGE OF TSRA WILL BE IN THE MTNS S-SW OF THE HIGHER RIDGES. CURRENT FCST HAS HIGHEST POPS THERE...MAY RAISE 10 PCT BUT STILL SCT/CHC. LL CONVERGENCE IN THE DEVELOPING LEE TROF IN THE PIEDMONT MAY HELP GENERATE LATE DAY TSRA OUT THAT WAY- WILL LEAVE A LOW CHC THERE. MVMNT OF STORMS WILL BE A LITTLE FASTER THAN YEST...BUT PW/S ARE HIGHER AND WE COULD SEE SOME TRAINING WITH RE-DEVELOPMENT ALONG THE RIDGES...SO WILL PROB ADD LOCALLY HEAVY WORDING IN THE WEST. OTHER CONCERN WITH THE FCST IS HEAT INDICES THIS AFT IN THE EAST. THICKNESSES FROM MORN RAOBAS IND HIGHS M-U 90S IN THE PIEDMONT. I PLAN ON UPDATING THE CURRENT SPS FOR A HEAT INDEX OF LOW 100S IN THE PIEDMONT. ...PREVIOUS DISCUSSION... OVERALL PERSISTANCE SEEMS LIKE BEST BET THROUGH WEDNESDAY...THEN COLD FRONT APPROACHES FROM THE NORTH FOR LATER THURSDAY AND FRIDAY. UPPER RANGE REMAINS IN PLACE FOR THE SHORT TERM WITH WEAK IMPULSES RIDING DOWN THE EAST SIDE AS THEY SPLIT OFF OF NORTHEASTERN UPPER LOW. THIS...ALONG WITH DIFFERENTIAL MTN HEATING SHOULD CONTINUE TO BE TRIGGER FOR AFTERNOON CONVECTION ACROSS THE WEST. IN THE EAST...WEAK SURFACE CONVERGENCE ALONG LEE SIDE TROUGH WILL BE THE MAIN FOCUS FOR CONVECTION EAST OF THE MOUNTAINS. ON WEDNESDAY BUFR SOUNDINGS INDICATING SIGNIFICANTLY LESS CAPE DURING THE AFTERNOON USING MEAN LOW LEVEL TEMP/MOISTURE. STILL WITH PLENTY OF MOISTURE AND WEAK SURFACE CONVERGENCE/UPPER DIVERGENCE WELL SEE SCATTERED CONVECTION IN THE AFTERNOON. IN THE LONGER TERM...AVN STICKING TO BRINGING WELL DEFINED FRONT SOUTHWARD INTO THE CWA LATER THURSDAY. THIS FEATURE STRUGGLES MUCH FARTHER SOUTH UNTIL THE HIGH SLIDES EAST OF THE MOUNTAINS ON SATURDAY. WILL LET DAYSHIFT TAKE A LOOK AT THINGS...BUT IT APPEARS AS THOUGH CHC POPS WILL BE NEEDED FOR THE SOUTH ON FRIDAY. HAVE GONE ON WARM SIDE OF MOS MAX TEMPS FOR TODAY...THEN WITH MOS ON WEDNESDAY WITH DEEPER RH. FCSTID = 08 ROA 93 71 92 71 / 20 10 20 10 LYH 91 68 91 68 / 20 10 20 10 DAN 93 71 92 71 / 20 10 20 10 BLF 82 65 83 66 / 40 30 30 30 LWB 82 60 83 65 / 40 30 30 30 BCB 87 63 87 65 / 30 30 30 30 TNB 84 64 84 64 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
In the hours before
Special weather statement, Jul 2, 11:20 AM EDT, 3 hours 1 minute before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT TUE JUL 2 2002 ...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON... AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY 4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS. THE HIGHEST HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND 5 PM. SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED. JJ
Special weather statement, Jul 2, 12:41 PM EDT, 1 hour 40 minutes before
VAZ009-015-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF SMYTH AND GRAYSON COUNTIES... A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF THE BLUERIDGE EARLY THIS AFTERNOON. JW
Special weather statement, Jul 2, 1:11 PM EDT, 1 hour 10 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA... THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH... AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS... MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE AND WATAUGA COUNTIES. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 23 min |
| Jul 2, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 30 min |
| Jul 2, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 22 min |
| Jul 2, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 30 min |
| Jul 2, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 33 min |
| Jul 2, 3:57 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.